Each week we will aim to bring out a concise email that provides 4-5 key pieces of information addressing a specific issue in clinical therapeutics.
This week: Antipsychotics and hyperprolactinaemia
Although widely prescribed in aged care facilities and elsewhere, the adverse effects associated with the antipsychotics are relatively common and widely acknowledged. A less well-understood phenomenon is the effects that these drugs can exert upon the serum prolactin concentration, and the clinical consequences of these.
- All antipsychotics have the potential to cause elevated serum prolactin (hyperprolactinaemia), and this effect is thought to be mediated through dopaminergic blockade in a part of the brain called the tuberoinfundibular apparatus. The effect is unrelated to the sedative and antipsychotic effects of these drugs. Older antipsychotic agents such as chlorpromazine and pericyazine pose the greatest risk but second-generation (atypical) antipsychotics, especially risperidone and paliperidone, also often increase prolactin secretion.
- Hyperprolactinemia can seriously compromise quality of life: associated problems include menstrual disturbances, galactorrhea (abnormal production of breast milk/lactation), sexual dysfunction, gynecomastia (enlarged or tender breasts), infertility, decreased bone mineral density, and breast cancer. Although some of these effects are less relevant in the aged care setting, many may be cause to reconsider the approach to clinical management.
- The risk of hyperprolactinemia can be minimised by using the lowest effective dose of the antipsychotic agent. If elevated prolactin is demonstrable upon investigation with blood tests, the drug can be changed to another agent that is less likely to affect prolactin levels; or the dosage should be reduced if possible.
Please consider these issues when preparing or interpreting RMMR reports or education sessions. Contributions of content or suggested topics are welcome and should be sent directly to firstname.lastname@example.org.